Antibiotic-associated Diarrhoea

Antibiotic-associated diarrhoea pertains to frequent, loose bowel movements that occur during or after taking a particular antibiotic medication. Symptoms usually disappear within hours to days after stopping use of the particular antimicrobial. Unlike the normal cause of bacteria, there is typically no associated pathogen that causes the diarrheal symptoms, except in cases of antibiotic-associated diarrhoea with Clostridium difficile infection, which is a very serious infection. Otherwise,the diarrhoea occurs in response to changes in the distribution and behaviour of the intestinal flora.

The intestines normally contain a balance of hundreds of species of good and bad bacteria (microorganisms) that normally thrive and do not cause harms in the intestines. In fact, many of these bacteria perform crucial functions with a few potentially harmful bacteria. The amount of harmful bacteria is consistently checked by the good, beneficial bacteria, keeping their amounts limited. When one takes these particular antimicrobials, there becomes a change in balance in the microorganisms causing illness.

If not treated, antibiotic-associated diarrhoea may lead to dehydration, bowel perforation, toxic megacolon and even death. This article should not be used for medical advice or treatment, but rather, information in cases symptoms may arise. To learn how to properly treat and manage antibiotic-associated diarrhoea and avoid complications, enrol in First Aid Courses with workplace approved Training.

Most Common Causes of Antibiotic-associated Diarrhoea

Almost all antibiotics are known to have caused antibiotic-associated diarrhoea. The most common antibiotics causing diarrhoea are the following:

  • Penicillin such as, amoxicillin and ampicillin
  • Erythromycin
  • Cephalosporin
  • Tetracyclinesuch as doxycycline and minocycline
  • Clindamycin
  • Quinolones such as, ciprofloxacin and levofloxacin

Symptoms of Antibiotic-associated Diarrhoea

CPR training in Kelowna

First Aid training

Symptoms of antibiotic-associated diarrhoea are generally similar to all cases of diarrhoea. However, one should be able to distinguish whether the symptoms are mild or serious as treatment will greatly vary between the two.Symptoms usually manifest five to ten days after initially taking the antimicrobial medication. Sometimes, symptoms may manifest as late as days or weeks after stopping the use of medicationCommon signs and symptoms of antibiotic-associated diarrhoea include:

  • Mild
    • Increased bowel movements
    • Loose stool
    • Vomiting
  • Serious
    • Numerous, watery bowel movements with pus in the stool
    • Bloody stools
    • Abdominal pain and cramps
    • Fever
    • Nausea and vomiting

First Aid Treatment and Management for Antibiotic-associated Diarrhoea

First aid treatment and management for antibiotic-associated diarrhoea will vary depending on the severity of the symptoms

  • For mild cases, physician may advise the individual to stop antibiotic therapy.
  • For serious cases, physician may advise the individual to prescribe another type of antibiotic to focus eliminating the bad bacteria present.
  • Drink plenty of fluids, especially water, although fluids with electrolytes may also be advantageous. Avoid drinking high-sugared beverages and diuretics such as colas, alcoholic beverages and caffeinated drinks.
  • Eat several small meals a day. Avoid spicy, fatty and fried foods that may irritate the stomach and exacerbate symptoms. Opt to eat soft, easy-to-digest foods whilst avoiding foods high in fibre.

Ask a physician whether to take antidiarrheal medications to treat antibiotic-associated diarrhoea.

Tags:

No comments yet.

Leave a Reply

Please solve captcha * Time limit is exhausted. Please reload CAPTCHA.